Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 16, 2010, 7:30 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2010, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 16, 2010, 9:00 PM CDT
- In force
- 90 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:45 PM CDT | FLASH FLOOD | Lawrence, KS | CREEKS AND STREAMS REMAIN OUT OF THEIR BANKS...PARTICULARLY IN RURAL AREAS OF DOUGLAS COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -157 m²/s²
- 0-3 km storm-relative helicity
- -120 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
120
WGUS53 KTOP 170030
FFWTOP
KSC045-087-170200-
/O.NEW.KTOP.FF.W.0023.100617T0030Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT WED JUN 16 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 900 PM CDT
* AT 727 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
BALDWIN CITY...
CLINTON...
EUDORA...
GRANTVILLE...
LECOMPTON...
MCLOUTH...
MERIDEN...
OSKALOOSA...
OZAWKIE...
PERRY...
WILLIAMSTOWN...
GLOBE...
LONE STAR...
PLEASANT GROVE...
VINLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3873 9549 3905 9550 3906 9551 3905 9558
3908 9560 3923 9559 3924 9517 3897 9518
3897 9509 3898 9507 3897 9505 3874 9505
$$
BARJENBRUCH2 follow-up statements
271
WGUS73 KTOP 170108
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT WED JUN 16 2010
KSC045-087-170200-
/O.CON.KTOP.FF.W.0023.000000T0000Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-
808 PM CDT WED JUN 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...
AT 745 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING CONTINUED ALONG CREEKS AND STREAMS WITHIN THE WARNED AREA.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...CLINTON...EUDORA...GRANTVILLE...LECOMPTON...MCLOUTH...
MERIDEN...PERRY...WILLIAMSTOWN...LONE STAR AND VINLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
&&
LAT...LON 3877 9515 3888 9527 3879 9543 3881 9550
3905 9550 3906 9551 3905 9558 3908 9560
3923 9558 3915 9534 3924 9517 3897 9518
3897 9509 3898 9507 3897 9505 3874 9505
$$
BARJENBRUCH057
WGUS73 KTOP 170155
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED JUN 16 2010
KSC045-087-170205-
/O.EXP.KTOP.FF.W.0023.000000T0000Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-
855 PM CDT WED JUN 16 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR DOUGLAS AND
SOUTHERN JEFFERSON COUNTIES...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 206.
AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE FLASH FLOODING HAS RECEDED.
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3877 9515 3888 9527 3879 9543 3881 9550
3905 9550 3906 9551 3905 9558 3908 9560
3923 9558 3915 9534 3924 9517 3897 9518
3897 9509 3898 9507 3897 9505 3874 9505
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:51 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 16, 6:51 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 651 PM CDT WED JUN 16 2010 .AVIATION... FOR THE 00Z TAFS...SUBSIDENCE AND CLEARING WILL PREVAIL BEHIND AFTERNOON CONVECTION TO START THE PERIOD. WEAK MIDLEVEL WARM ADVECTION AND PASSING SHORTWAVE TROUGH SPUR ASCENT MAXIMIZED BETWEEN 07Z AND 10Z. MAY SEE SOME ELEVATED CONVECTION DEVELOP AND SPREAD ACROSS NORTHEAST KANSAS DURING THIS TIME FRAME. WITH SOME QUESTION ON PLACEMENT...WILL MONITOR AND AMEND FOR TS/PRECIP/VIS OR CIG RESTRICTIONS AS APPROPRIATE. ESE WINDS WILL REMAIN AROUND 5-10KTS OVERNIGHT...AND PICK UP FROM THE SOUTH AFTER SUNRISE THURSDAY WITH GOOD MIXING AHEAD OF SFC TROUGH EXTENDING THROUGH EASTERN COLORADO. LUNDE && .PREV DISCUSSION... /ISSUED 433 PM CDT WED JUN 16 2010/ DISCUSSION... WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY. MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS COUNTIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 16, 6:15 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 615 PM CDT WED JUN 16 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-172315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 615 PM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE THIS EVENING ACROSS PORTIONS OF NORTHEAST AND MUCH OF EAST CENTRAL KANSAS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE FLASH FLOODING IN SOME AREAS. THE THERE IS A SMALL THREAT FOR SEVERE WEATHER ACROSS EAST CENTRAL KANSAS THE REST OF TONIGHT...WITH HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ALTHOUGH THE RAIN HAS ENDED ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...FLOODING IS STILL BEING REPORTED. REFER TO THE LATEST FLOOD WARNINGS FOR UPDATED INFORMATION. THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES REMAIN ABOVE FLOOD STAGE. OTHER RIVERS ACROSS THE AREA MAY RAPIDLY RISE IN RESPONSE TO RAINFALL THIS EVENING. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NEAR THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 16, 6:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD WILLIAMSTOWN 39.06N 95.33W
06/16/2010 JEFFERSON KS EMERGENCY MNGR
3RD AND 5TH STREETS ARE IMPASSABLE.
&&
BARJENBRUCHLocal storm report, Jun 16, 6:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN ST. MARYS 39.19N 96.07W
06/16/2010 M2.45 INCH POTTAWATOMIE KS TRAINED SPOTTER
2.45 INCHES OF RAIN FELL THIS AFTERNOON
&&Local storm report, Jun 16, 6:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN RICHMOND 38.40N 95.25W
06/16/2010 M2.00 INCH FRANKLIN KS PUBLIC
&&
BARJENBRUCHLocal storm report, Jun 16, 7:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY RAIN TOPEKA 39.05N 95.68W
06/16/2010 M2.78 INCH SHAWNEE KS OFFICIAL NWS OBS
&&
BYRNELocal storm report, Jun 16, 7:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HEAVY RAIN TOPEKA 39.05N 95.68W
06/16/2010 M3.09 INCH SHAWNEE KS OFFICIAL NWS OBS
MEASURED IN 8 INCH RAIN GAUGE AT BILLARD ARPT.
&&
BYRNELocal storm report, Jun 16, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG TOPEKA 39.05N 95.68W
06/16/2010 SHAWNEE KS NWS EMPLOYEE
8 INCH TREE REPORTED DOWN ON SARDOU RD.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:56 PM CDT | River Flood Warning | TOP | Pottawatomie | 14 hr |
| Jun 16, 10:57 PM CDT | River Flood Warning | TOP | Dickinson | 26 hr |
| Jun 16, 11:55 PM CDT | Areal Flood Warning | TOP | Riley | 6 hr |
| Jun 17, 12:22 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.